Alert archive / Texas / Coastal Flood Statements in 2017

Coastal Flood Statement 5, NWS Brownsville, TX

April 30, 2017Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Apr 30, 2017, 4:31 PM CDT for Kenedy County, Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 4:31 PM CDT (21:31 UTC)
Expired
Apr 30, 2017, 8:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-333 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WHUS44 KBRO 302131
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
431 PM CDT SUN APR 30 2017

...SURF RUN UP CONTINUING TO THE EDGE OF THE SOUTH PADRE ISLAND
DUNES THIS EVENING...

.RESIDUAL HIGHER SWELLS WILL ALLOW FOR CONTINUED RUN UP TO THE
DUNES THROUGH THE EVENING HOURS.

TXZ251-256-257-010100-
/O.NEW.KBRO.CF.S.0005.170430T2131Z-170501T0100Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
431 PM CDT SUN APR 30 2017

... SURF RUN UP WILL MAKE DRIVING DIFFICULT OR HAZARDOUS...

* COASTAL FLOODING...RUN UP TO OR JUST SHY OF THE DUNES FOR MOST
  BEACHES.

* TIMING...THROUGH 8 PM

* IMPACTS...THE HIGH SURF WILL PRODUCE MINOR BEACH EROSION. MUCH
  OF THE BEACH WILL HAVE SEA WATER LEVELS UP TO OR JUST BELOW THE
  DUNELINE. DRIVERS FROM PUBLIC BEACH ACCESS POINT 4 NORTHWARD
  WILL HAVE ONLY A SMALL AREA OF BEACH TO NAVIGATE VEHICLES
  BETWEEN THE DUNES AND THE SURF...AND DRIVING IS NOT RECOMMENDED.
  BEACH FURNITURE AND UMBRELLAS SHOULD REMAIN STOWED BEHIND THE 
  DUNE LINE. 

* RIP CURRENT RISK...HIGH RISK. LIFE THREATENING RIP CURRENTS ARE
  LIKELY IN THE SURF ZONE. WAVES OF 4 TO 6 FEET BREAKING IN THE
  SURF WILL MAKE SWIMMING HAZARDOUS. A HIGH RISK OF RIP CURRENTS 
  MEANS THAT SURF ZONE CONDITIONS ARE DANGEROUS FOR ALL SWIMMERS.

$$


69
1 follow-up statement
492 
WHUS44 KBRO 010112
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
812 PM CDT SUN APR 30 2017

...HIGH SURF AND RUN UP DIMINISHING TONIGHT...

.HIGH PRESSURE BUILDING OVER THE GULF COAST WILL BRING LIGHTER 
WINDS AND LOWERING SEAS. THIS WILL REDUCE BEACH RUN UP THROUGH 
THE REMAINDER OF THE NIGHT.

TXZ251-256-257-010215-
/O.EXP.KBRO.CF.S.0005.000000T0000Z-170501T0100Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
812 PM CDT SUN APR 30 2017

...IMPROVING SURF CONDITIONS EXPECTED...

THE HIGHER SWELLS WILL CONTINUE TO SUBSIDE AND SURF RUN-UP HAS
RETREATED FROM THE DUNELINE.


$$

69

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Apr 30, 2:34 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 30, 2:34 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
234 PM CDT Sun Apr 30 2017

.Short Term (Tonight through Monday night): 500mb low across the
central and southern plains this afternoon will move northeast
across the midwestern United States tonight. West to northwest
flow across the state will provide subsidence across south Texas
tonight into Monday. Temperatures tonight will be a challenge as
winds diminish tonight and veer to the east. The NAM and GFS MOS
have a fairly large spread for temperatures tonight and Monday.
Will go with a blend of MOS guidance for lows tonight but lean
towards the high end of the guidance Monday as south to southeast
winds will prevail across the CWA Mon afternoon with not much in
the way of cloud cover. Moisture will return across the area late
Mon night and temperatures will be warmer Mon night compared to
tonight with cloud cover returning.

LONG TERM (Tuesday through Sunday): After a lull in significant
weather early in the week, attention will focus on the ramp up to a
Wednesday night cold front that will bring a chance of showers and
thunderstorms to much of the forecast area.

Tuesday and Wednesday will reflect a warming trend as southeast
winds become reestablished and low level moisture increases. One
outcome will be afternoon sea breeze development, as well as morning
streamer and coastal shower potential. Moderate strength showers
will be possible, but a persistent cap should preclude deeper
development. This activity will be robust enough to include in the
forecast. High temperatures on Wednesday will get well into the 90s
inland, pushing heat index values to near or slightly above the
century mark.

Pwat values will surmount an inch on Tuesday and will keep climbing.
By Wednesday, forecast values will be above the 90% moving average.
The main storm system will be tracking across ArkLaTx late Wed, with
a trailing front down through Texas. There should be a small window
of enhanced instability Wed night as the front arrives and blasts
away the cap, leaving steep lapse rates and favorable buoyancy. The
base of an associated mid level trough axis will be overhead or
slightly upstream as well. The front will move through quickly, from
late evening over the Upper Valley, to midnight or early morning
Thurs, and a few stronger to marginally severe cells appear possible
at this point, with damaging wind and small hail potential something
to consider.

Once the front clears the area, fair weather will settle in for
the remainder of the long term, with mostly clear skies and near
normal temperatures. A peek at fire weather parameters indicates
some enhancement with moderate 20 feet winds, and relative
humidity values in the 20s Thursday afternoon, but below critical
thresholds. Post front winds will remain northeast through around
Friday as high pressure spreads over the area, before swinging to
southeast again over the weekend.

&&

.MARINE:
Tonight through Monday night: Seas were near 9 feet with north to
northwest winds near 18 knots at buoy020 this afternoon. Moderate
to strong northeast winds will diminish and veer to the east
tonight as surface high pressure across the northwest Gulf of
Mexico moves eastward but seas will remain elevated through this
evening. Will extend SCA for the offshore waters through 12
midnight as a result. Winds will continue to diminish Monday and
veer to the southeast as the pressure gradient continues to weaken
across the western Gulf. Light southeast winds will prevail
across the lower Texas coast before the pressure gradient tightens
Mon night as low pressure develops across west TX. Moderate
southeast winds should prevail across the coastal waters Mon
night.

Tuesday through Friday...Upper moderate southeast winds and upper
moderate seas will prevail Tuesday and Wednesday as high pressure
continues across the Gulf. Winds and seas will be on the increase
Wednesday, however, due to pressure falls upstream, with low end
small craft advisory conditions possible on the Gulf Wednesday
night. A Thurs. morning front will generate strong north winds and
elevated seas for the day, with small craft advisory conditions.
Diminishing north winds will continue Thursday night into Friday
as conditions slowly improve, possibly shifting directionally to
east late as high pressure spreads over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  89  73  86 /   0   0   0  20
BROWNSVILLE          64  92  71  88 /   0   0   0  20
HARLINGEN            61  93  68  89 /   0   0   0  20
MCALLEN              62  94  70  90 /   0   0   0  10
RIO GRANDE CITY      62  96  69  93 /   0   0   0  10
SOUTH PADRE ISLAND   69  84  74  83 /   0   0   0  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until midnight CDT tonight for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/54/65
Hazardous weather outlook, Apr 30, 5:13 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
513 AM CDT Sun Apr 30 2017

TXZ248>257-302100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
513 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of Rip Currents at the beaches of South Padre
Island and Boca Chica State Park.

A High Surf Advisory is in effect for the area beaches through 1
PM today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is likely through the week,
especially around Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-302100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
513 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory for Winds is in effect for the Laguna Madre
through noon today.

A Small Craft Advisory is in effect for the Gulf waters through 7
PM this evening. This may need to be extended.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible from Wednesday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:15 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata30 min
Apr 29, 9:42 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata33 min
Apr 29, 10:14 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata16 min
Apr 29, 11:37 PM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more5 hr
Apr 30, 8:47 AM CDTCoastal Flood StatementBROKenedy4 hr

Nearby

Coastal Flood Statements in Texas, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.